Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Las Vegas, NV

September 4, 2017Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2017, 6:28 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 6:28 PM MST (01:28 UTC)
Expired
Sep 4, 2017, 7:30 PM MST
In force
62 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:20 PM MSTTSTM WND GST 498 Sse Cottonwood Cove, NVNORTH LAKE MOHAVE BUOY NLMA3 REPORTED GUST TO 49 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
3506 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS55 KVEF 050128
SVRVEF
AZC015-NVC003-050230-
/O.NEW.KVEF.SV.W.0042.170905T0128Z-170905T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
628 PM PDT MON SEP 4 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  South central Clark County in southern Nevada...

* Until 730 PM PDT/730 PM MST/

* At 625 PM PDT/625 PM MST/, a line of strong thunderstorms with 
  severe gust front winds was located along a line extending from 
  near Lake Mead National Recreation Area to near Oatman, moving 
  northwest at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bullhead City, Laughlin, Katherine Landing, Oatman, Dolan Springs,
  Cottonwood Cove, Cottonwood Cove Campground, Big Bend Rec Area,
  Hoover Dam, Lake Mead National Recreation Area, Golden Valley and
  Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 15
miles from the parent thunderstorm. Winds will be gusty and 
erratic ahead of the storm so head to shore now! If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3602 11476 3509 11470 3497 11431 3592 11420
TIME...MOT...LOC 0125Z 117DEG 16KT 3588 11426 3507 11436 

HAIL...<.75IN
WIND...60MPH
 
$$

AA
2 follow-up statements
723 
WWUS55 KVEF 050159
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
659 PM PDT MON SEP 4 2017

AZC015-NVC003-050230-
/O.CON.KVEF.SV.W.0042.000000T0000Z-170905T0230Z/
Mohave AZ-Clark NV-
659 PM PDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
PDT/730 PM MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...

At 656 PM PDT/656 PM MST/, severe thunderstorms were located along a
line extending from 7 miles southwest of Temple Bar Campground to 
near Bullhead City, moving northwest at 20 mph. The outflow 
preceding the thunderstorms will move across Lake Mead and the 
Colorado River between 700 pm and 720 pm. Gusty winds will also be 
seen over the southern portions of Lake Mead. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. Significant wave 
         development is also expected on Lake Mohave. 

Locations impacted include...
Bullhead City, Laughlin, Katherine Landing, Oatman, Dolan Springs,
Cottonwood Cove, Cottonwood Cove Campground, Big Bend Rec Area,
Hoover Dam, Lake Mead National Recreation Area, Golden Valley and
Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mohave, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3602 11476 3509 11470 3497 11431 3592 11420
TIME...MOT...LOC 0156Z 117DEG 16KT 3594 11439 3513 11449 

HAIL...<.75IN
WIND...60MPH
 
$$

ASG
427 
WWUS55 KVEF 050230
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
730 PM PDT MON SEP 4 2017

AZC015-NVC003-050239-
/O.EXP.KVEF.SV.W.0042.000000T0000Z-170905T0230Z/
Mohave AZ-Clark NV-
730 PM PDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 730 PM PDT/730 PM MST/...

The storms which prompted the warning have weakened and moved out of 
the warned area. Therefore, the warning will be allowed to expire.

LAT...LON 3602 11476 3509 11470 3497 11431 3592 11420
TIME...MOT...LOC 0229Z 117DEG 16KT 3599 11452 3518 11462 

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:27 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 4, 3:27 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
327 PM PDT Mon Sep 4 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected again this afternoon. The focus of the activity will be
concentrated in Mohave and northern Lincoln counties as well as
along the higher terrain. A ridge of high pressure will move over
the area today and tomorrow increasing temperatures before an
upper-level low digs into the western CONUS later this week.
Moisture will remain trapped under the ridge keeping slight
chances across most of the region each afternoon, primarily over
the higher terrain. &&

.SHORT TERM...Today through Wednesday.

Early morning cloud cover fizzled quickly this morning across much
of the region as the moisture began to mix out. Though, fairly low-
grade low-level moisture remains across most of our CWA this
afternoon, with the 50 dewpoint line stretching from the Colorado
River Valley-Lincoln County. With sufficient moisture and
instability across the southern Great Basin and Mohave County
today, thunderstorms are likely to continue through the afternoon
and evening for these areas. The convective allowing models and
the experimental HRRR are continually depicting a thunderstorm
complex developing later this afternoon across central Mohave
County. Notably, the RAP does have sufficient shear within Mohave
county to generate a severe thunderstorm or two...Though, the
major concern today continues to be outflow winds. With rather
large DCAPE values and an inverted V profile from this mornings
sounding, any storm could produce strong and gusty outflow winds.

By Tuesday, as the high pressure elongates over much of the western
CONUS, the southeasterly flow shifts further south limiting the bulk
of the moisture to the southeastern CWA. Though, with sufficient low
level moisture across most of the region, slight chances for showers
and thunderstorms exists mainly along the higher terrain and in
southern Mohave county. By Wednesday, a moist airmass ahead of the
upper low will increase chances for showers and thunderstorms in the
afternoon across much of the CWA.

Temperatures will be above normal today and tomorrow before they
approach seasonal normals on Wednesday with that northwestern
airmass cooling temperatures a bit.

.LONG TERM...Thursday through Monday.

A general southerly flow will keep varying amounts of moisture over
our region to fuel isolated to scattered thunderstorms through the
coming weekend and early next week. The medium range models indicate
a mean trough along the west coast and a broad ridge near the Four
Corners Region will generally hold their positions. The hybrid
remnant circulation of what was once Lidia is forecast to lift
inland across northern California and Oregon Thursday ahead of a
shortwave trough swinging down to take its place near the central
California Coast which eventually becomes a closed circulation that
remains nearly stationary Saturday through Monday. The GFS and ECMWF
solutions are fairly close at depicting this though the ECMWF has a
more well defined circulation which would enhance southerly flow and
moisture advection over our area. This pattern will keep at least a
slight chance of thunderstorm development over most zones along with
temperatures trending downward toward normal.
&&

.AVIATION...For McCarran...Typical diurnal winds are expected
through Tuesday. However, isolated thunderstorms will occur mainly
east of the area this afternoon and evening, leading to a slight
possibility of thunderstorm outflow winds producing erratic
conditions for the terminal area this evening, but confidence is too
low to mention in the TAF. Any storm activity should die off later
this evening but will develop again Tuesday afternoon which could
result in thunderstorm outflow winds impacting the terminal. Clouds
in the terminal area should remain above 12 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms are possibly through this evening mainly
over Mohave and Lincoln Counties and the Sierra. A little more
thunderstorm coverage is possible Tuesday mainly over higher
terrain. Prevailing winds through Tuesday will mainly follow typical
diurnal trends but could be gusty and erratic near any storms this
afternoon and evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures. &&

SHORT TERM...Kryston
LONG TERM...Adair
AVIATION...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:03 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 5, 4:19 PM MSTAreal Flood AdvisoryVEFMohave5 hr
Sep 5, 4:41 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 5, 2:31 PM MSTAreal Flood AdvisoryVEFClark3 hr
Sep 5, 3:57 PM MSTAreal Flood AdvisoryVEFClark, Nye3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.